28 August 2015 – Burnt toast, nausea, shaky hands and anxiety (Cancer and Me 37)

Very soon it will be time for the second lot of chemo in this third lot of treatment. Time to review how things have gone over the past four weeks. My feeling about it would be: not as well as I’d hoped. But whilst that is true, I haven’t had to take much time off work; and working from home two days, and in the office three days, a week has probably helped me to cope better.

The five days immediately following the chemo I was reminded what nausea is! And I was reminded that part of the reason for feeling sick is that there is an almost constant smell of burnt toast in my nostrils.

On the Monday, four days after the treatment, I had to come home from work at lunchtime. I was feeling nauseous and had forgotten to bring my anti-sickness pills with me to the office (the fact they give out anti-sickness pills should have given me a clue as to what to expect!). But the things that most bothered me were my hands shaking, feeling weak in the legs, having constant hunger pains, hot flushes and sweats. When I saw my boss on the way out of the office she said I looked shaky. I was relieved about that! I hate feeling ill and looking fine. It makes me feel like people will think I’m making it all up!

The nausea passed, and I helped myself by taking the anti-sickness pills. But the shakiness and other problems continued intermittently over the following days.

On the Wednesday, I sat down with my boss for a catch up meeting, still feeling shaky, and had a bit of a moan about the stresses of the project I’m working on. It is absurdly busy. She found me later on in the day and told me that I’m carrying too much pressure. I’m supposed to be letting go, leaving someone else to take it on whilst being around to assist with my knowledge and experience where I can. I admitted to her that I didn’t feel as able to cope with the pressure in the same way I have in the past. But I didn’t know why. Is it because I’m physically and mentally not as strong as I was? Or is it because the project has notched up another level in stress?

On the Thursday I phoned the hospital to talk to the nurse specialist, because I wanted to check that the symptoms were normal and expected. I explained everything to her, and after she’d spoken with the haematology doctor she phoned me back to say that he had no hesitation in saying that what I’d been going through was withdrawal symptoms from the prednisolone. I went in and did a urine sample to rule out diabetes. But the main way they proposed to prove that it was the steroids was to increase my dose back up to 20mg for the weekend and then speak on Monday to discuss.

During that weekend I did some internet searching on prednisolone withdrawal symptoms, and the reasons why you can’t just stop taking the drug if you’ve been on it constantly for three weeks or more. The withdrawal symptoms mentioned in many accounts were exactly what I was experiencing – the leg weakness, shaky hands, sweats… and anxiety. So perhaps it was no coincidence I was feeling the pressure more than normal at work.

It’s all to do with the adrenal gland. Prednisolone is used to provide cortisone, which is normally made naturally by the adrenal gland. When the drug is used at a high dose (even 20mg a day is high) for more than a couple of weeks the adrenal gland stops producing the cortisone the body needs, because there’s no need for it. It then can’t kick straight back in suddenly without risking ‘adrenal crisis’ (not sure what that is but it doesn’t sound nice).

Having had a reasonable weekend, I spoke to the nurse again on Monday, and now knowing the withdrawal symptoms to watch out for I was given discretion to manage the daily dose myself. So I reduced the dose again, but knowing that if I started experiencing the sweats and shakes I could increase the dose by 5mg the next day and then reduce again later until I can gradually get off them. As I write, I’m now down to 5mg per day (with the occasional 10mg day), and at this rate should be off the pills completely in about 10 days time.

I get a bit frustrated with the situation when I think that a) putting me on prednisolone felt like an afterthought designed to give me the impression the doctors were doing something, or (to be less cynical) to reduce the swelling, whilst I waited a few weeks for chemotherapy to begin; b) I’m having to take them long after my need of them has finished; c) both the side effects and the withdrawal symptoms are pretty harsh.

I have felt better since I’ve been able to manage the steroid dose more freely. My overriding problem now is tiredness. Not enough to stop me working completely, but especially when I work at home I occasionally have to take a nap late in the afternoon because I’m just falling asleep anyway.

My mid-cycle blood test results were all fine. And people generally comment on how well I look, except on the rare occasions when I don’t look well. And obviously the fact I’m working every day, and leading a practically normal active life, means I can’t be suffering that badly physically. But I really don’t know how much less than 100% I’m feeling. Deteriorating slowly and gradually means that, whilst you know you’re not operating at 100%, you can’t remember what 100% was like, so you don’t know whether you’re at 50% or 80%! I really don’t want to sound like I’m moaning, so let’s just say I don’t feel 100%.

I try to look on the bright side. I’m not laid in a hospital bed permanently connected to drips, sensors and tubes. I’m not housebound. I’m not fighting infections and having blood transfusions. Most people have physical niggles and limitations, especially at the age of 45, so I’m not unusual (or special).

The only thing that I can point to that makes this whole episode something tough is the stem cell transplant coming up. I still don’t know when that will be, and haven’t even got an appointment with the team in Southampton to talk about it yet. Until that treatment becomes imminent I’ll continue to appear to everyone as if I’m coping, doing well even. I can’t even bring myself to cut our costs in preparation. That would hit the kids hard, in terms of the activities we can afford to let them continue, and exposing them to the emotional reality of my illness. At the moment they see me operating pretty normally, but with a couple of days every week working at home, the occasional trip to hospital and the occasional afternoon nap. It just doesn’t seem right.

But the thought of the stem cell transplant makes me anxious to be perfectly honest with you. I worry about the physical side, being made very ill by the treatment, and then taking months to feel normal again (will I ever know what normal actually is?). I worry about being out of action for the initial month or so of the treatment, locked away unable to help Heidi and the kids with the things they rely on me for. I worry about my income stopping for 6 months, when we have no other source of income. I don’t know how we will get through it, so I have a mental block in preparing for it.

But anxiety is something I must get over. “I will say of the Lord, ‘He is my refuge and my fortress, my God, in whom I trust.’” (Psalm 91:2)

Tagged on:

One thought on “28 August 2015 – Burnt toast, nausea, shaky hands and anxiety (Cancer and Me 37)

  1. Pingback: Do Not Worry - Andy Burrows

Leave a Reply

Your email address will not be published. Required fields are marked *